Flash Flood, San Bernardino
- When
- August 25, 11:50 AM PST to 2:15 PM PST
- Where
- San Bernardino County, Big Bear City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Highways 38 and 118 flooded with water and rock and mud slides between Big Bear City and Fawnskin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Highways 38 and 118 flooded with water and rock and mud slides between Big Bear City and Fawnskin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 25, 7:30 AM PST, 4 hours 20 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 830 AM PDT MON AUG 25 2003 .SYNOPSIS...MONSOON FLOW AROUND UPPER HIGH PRESSURE WILL CONTINUE WARM AND MUGGY CONDITIONS THIS WEEK...WITH CHANCES OF STRONG THUNDERSTORMS IN THE MOUNTAIN AND DESERTS EACH DAY. A FEW SHOWERS AND THUNDERSTORMS COULD STRAY WEST OF THE MOUNTAINS AS WELL. DISCUSSION...DEEP MOISTURE AND POTENTIAL INSTABILITY WAITING TO BE RELEASED TODAY AS MIRAMAR 12Z SOUNDING SHOWS OVER ONE AND THREE QUARTERS INCH OF PRECIPITABLE WATER AND 20 KT EASTERLY FLOW IN THE MID LEVELS. FLASH FLOOD WATCH LOOKS GOOD THROUGH THIS EVENING. ONSHORE SURFACE PRESSURE GRADIENTS UP A FEW MBS FROM YESTERDAY HELPED TO BRING SOME STRATUS ONSHORE WHICH IS QUICKLY DISSIPATING AS CIRROSTRATUS DEVELOPS OVER SE CA AND ADVANCES WESTWARD OVER THE CWA THIS AM. BASED ON JUICY CONDITIONS AND BETTER EASTERLY FLOW IN THE MID LEVELS WILL UP THE POPS WEST OF THE MOUNTAINS. OTHERWISE THE FORECAST LOOKS ON TRACK. SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
CAZ042-043-048-050-055>058-060>062-261300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST CALIFORNIA CONTINUES THROUGH 900 PM TONIGHT. REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY POSSIBLE HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT FOR... SAN BERNARDINO COUNTY MOUNTAINS... RIVERSIDE COUNTY MOUNTAINS... SAN DIEGO COUNTY MOUNTAINS... APPLE AND YUCCA VALLEYS... COACHELLA VALLEY... SAN DIEGO COUNTY DESERTS... TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. MACKECHNIE
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369435.